Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 218, NWS Norman, OK

April 30, 2000Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2000, 8:00 PM CDT for Clay County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2000, 8:00 PM CDT (01:00 UTC)
Expired
Apr 30, 2000, 8:30 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, TX

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:10 PM CDTHail 0.88Vashti, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:15 PM CDTTornado WatchSPC6 hr
Apr 30, 7:00 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2000-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2000-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
3.9
Supercell composite
30.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 010101
SVROKC
TXC077-010130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 830 PM CDT

* AT 800 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2
  MILES NORTH OF VASHTI...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BUFFALO SPRINGS...JOY
  AND VASHTI

HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO AT LEAST 70 
MPH ARE LIKELY. TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND 
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.E

LAT...LON 3367 9814 3348 9838 3348 9800 3378 9798
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:41 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 2:41 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT SUN APR 30 2000

..UPDATED TO ADD FFA CODING AT THE BOTTOM..

TOO MANY THINGS TO DISCUSS..AND NOT MUCH TIME TO COVER IT ALL.
IMMEDIATE CONCERNS FOCUS ON SVR WX AND HEAVY RAINFALL POTENTIAL THRU
TONITE. RATHER POTENT SVR WX EPISODE APPEARS TO BE SHAPING UP FOR
MUCH OF OUR SWRN ZONES THRU THIS EVENING.  NUMEROUS OUTFLOW
BOUNDARIES..ENHANCED LOW LEVEL HELICITY INVOF WARM FRONT AND
INCREASINGLY STRONG DEEP LAYER STORM RELATIVE FLOW SHUD LEAD TO
NUMEROUS SUPERCELL STORMS..WITH THE POTENTIAL FOR A FEW SUSTAINED
TORNADIC STORMS INVOF BOUNDARIES THRU LATE EVENING.  HEAVY RAINFALL
IS A BIT MORE TRICKY. BOTH THE ETA/AVN SWING THE NOSE OF THE UPPER
LEVEL JET INTO OUR SWRN ZONES BETWEEN 00-06Z.  THIS SUGGESTS THAT
THE BEST POTENTIAL FOR FLASH FLOODING WUD BE NORTH..OR SOUTH..OF
THIS AXIS.  THE KEY PLAYER WILL BE WHERE THE LOW LEVEL FOCUS FOR
MASS INFLOW SETS UP DURING THE EVENING.  A FLASH FLOOD WATCH WILL
LIKELY BE ISSUED FOR PARTS OF THE FORECAST AREA..BUT WILL WAIT UNTIL
ISSUANCE TIME TO FINE TUNE THE EXACT COUNTIES.

BEYOND TONIGHT..THE UPPER LOW IS EXPECTED TO CAMP OUT NEAR THE AREA
FOR A FEW DAYS WITH A SLOW EWD DRIFT.  THE COLD FRONT CURRENTLY
ENTERING NW OK HAS PUT THE BRAKES ON ATTM..BUT SHUD START TO MAKE A
MOVE EWD THIS EVENING.  WILL BRING THE FRONT TO ROUGHLY A
KPNC-KOKC-KSPS LINE BY AROUND 12Z MON..WITH TEMPS LOWER THAN FWC
NUMBERS BEHIND THE FRONT. WITH THE UPPER LOW IN THE AREA..CHANCES
FOR SHOWERS AND STORMS WILL CONTINUE THRU ABOUT TUES.
THEREAFTER..THE CHANCES FOR PRECIP SHUD DIMINISH.  A WEAKENING MID
AND UPPER CIRCULATION WILL REMAIN RELATIVELY CLOSE TO THE FA..BUT
THE SFC FRONT SHUD SAG SWD WELL INTO TX AND LA..THUS TAKING DEEPER
MOISTURE AND INSTABILITY WITH IT.

THANKS FOR COORD WITH ICT.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   58  69  57  69 / 100  70  60  40
HBR   56  62  55  65 /  90  70  60  40
SPS   60  70  56  70 /  90  70  60  40
GAG   47  56  45  62 / 100  70  60  40
PNC   61  70  56  70 / 100  70  60  40
DUA   65  78  58  72 /  50  80  60  40

.OUN...
OK...OKZ017>020-023>030-033>041-044>046-050.
TX...TXZ083>090.

In the hours before

Local storm report, Apr 30, 2:23 PM CDT, 5 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    1 NE COWDEN               OK   .75 INCH HAIL
04/30/00   WASHITA                        PUBLIC REPORT

1225 PM    5 SSW GOTEBO              OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

1200 PM    3 W MOUNTAIN VIEW         OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

JL
Local storm report, Apr 30, 5:32 PM CDT, 2 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    VERNON                    TX   1.25 INCH HAIL
04/30/00   WILBARGER                      REPORTED BY COUNTY EM

0525 PM    LOCKETT                   TX   66 MPH WIND GUST
04/30/00   WILBARGER                      MEASURED BY COUNTY EM

0507 PM    2 S LOCKETT               TX   1.00 INCH HAIL
04/30/00   WILBARGER                      REPORTED BY TRAINED SPOTTER

0449 PM    3 N TRUSCOTT              TX   .88 INCH HAIL
04/30/00   KNOX                           HAM RADIO REPORT

0446 PM    TRUSCOTT                  TX   1.75 INCH HAIL
04/30/00   KNOX                           REPORTED BY LAW ENFORCEMENT

0422 PM    CROWELL                   TX   1.00 INCH HAIL
04/30/00   FOARD                          HAM RADIO REPORT

0417 PM    QUANAH                    TX   1.75 INCH HAIL
04/30/00   HARDEMAN                       HAM RADIO REPORT

0414 PM    10 SW QUANAH              TX   1.75 INCH HAIL
04/30/00   HARDEMAN                       HAM RADIO REPORT

0400 PM    8 N CROWELL               TX   .88 INCH HAIL
04/30/00   FOARD                          REPORTED BY TRAINED SPOTTER

0348 PM    9 W CROWELL               TX   .75 INCH HAIL
04/30/00   FOARD                          HAM RADIO REPORT

0314 PM    YUKON                     OK   .75 INCH HAIL
04/30/00   CANADIAN                       HAM RADIO REPORT

0303 PM    EL RENO                   OK   WIND DAMAGE
04/30/00   CANADIAN                       HOSPITAL RECEIVED ROOF DAMAGE
                                          MEASURED 70 MPH WIND GUST
                                          MEDIA REPORT

0300 PM    SNYDER                    OK   FLOODING
04/30/00   KIOWA                          SEVERAL COUNTY ROADS COVERED
                                          BY WATER IN AND AROUND TOWN
                                          HAM RADIO REPORT

1235 PM    7 NE COOPERTON            OK   .88 INCH HAIL
04/30/00   KIOWA                          PUBLIC REPORT

JL
Local storm report, Apr 30, 7:04 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    10 S ARCHER CITY          TX   1.00 INCH HAIL
04/30/00   ARCHER                         HAM RADIO REPORT

0621 PM    GRANDFIELD                OK   .88 INCH HAIL
04/30/00   TILLMAN                        HAM RADIO REPORT

0620 PM    8 S ELECTRA               TX   .88 INCH HAIL
04/30/00   WICHITA                        HAM RADIO REPORT

0545 PM    4 E OKLAUNION             TX   WIND DAMAGE
04/30/00   WILBARGER                      SEVERAL BARNS AND SHEDS
                                          DESTROYED AT A HOMESTEAD
                                          REPORTED BY COUNTY EM

0510 PM    6 SSW WESTOVER            TX   1.00 INCH HAIL
04/30/00   BAYLOR                         PUBLIC REPORT

JL
Local storm report, Apr 30, 7:50 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    GOODLETT                  TX   1.00 INCH HAIL
04/30/00   HARDEMAN                       SPOTTER REPORT

0400 PM    8 N CROWELL               TX   .88 INCH HAIL
04/30/00   FOARD                          SPOTTER REPORT

0545 PM    MEGARGEL                  TX   1.00 INCH HAIL
04/30/00   ARCHER                         PUBLIC REPORT

0700 PM    6 NW SHANNON              TX   .88 INCH HAIL
04/30/00   CLAY                           PUBLIC REPORT

0700 PM    MEGARGEL                  TX   1.00 INCH HAIL
04/30/00   ARCHER                         PUBLIC REPORT

FM

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.